Antibiotic use during a facelift
This is a great question. I would like to correct some of your misunderstandings.
Myth 1: doctors don't use prophylactic antibiotics for facelift.
Generally, Plastic Surgeons do use antibiotics prophylactically with clean/sterile surgery. Currently, the standards for their use are changing due to the challenges in over usage of antibiotics creating super-infective bacteria. Antibiotics only kill a limited kind of bacteria, therefore, a general skin specific antibiotic like cefazolin is used once at the beginning of a surgical procedure to kill any skin surface bacteria that may enter under the defensive barrier of the skin when the incision is made. Other infectives include: mycobacteria, fungus and viruses which are not killed by antibiotics so we depend on the topical anti-infective (anti-septic) skin prep, post-operative cleansing and the body's own ability to keep the bacteria at bay.
Myth 2: swollen, throbbing ears indicate infection
Different sites of the body heal slightly differently. As compared to the eyelids for example, the back of the ear skin heals with a more robust inflammatory response creating a thickened scar. There may be many factors including increased tension on the incision, hair and oilier skin, nerves and diminished hygiene behind the ear but mostly, it is hypertrophic scarring and not infection; although the two are many times confused.
Most patients are also unaware that the single line of a scar is only one dimension of the 3-dimensional scar surface created under the skin flap created by the surgeon to provide the patient with the virtues of a facelift.
Antibiotics should be used when a progressive invasion of bacteria overwhelm the body's natural defense and stopped when the balance of healing favors the host, ie. the body.
Myth 3: pus equals infection
Pus is the slurry of debris made up of broken down cells, bacteria, suture, oil or fat which accumulates and not carried off to the lymphatic system for bodily removal. It comes to the surface for drainage reducing the energy required to get rid of it. If there is no progressive cellulitis, ie. bacterial invasion, then there is no active infection.
Myth 4: antibiotics improve healing
While antibiotic are extremely useful as one option to curb a progressive infection, it is only one part of a extremely dynamic, early and coordinated multi-step process in the 6 to 12 months or more of stable scar formation.
I hope this has helped explain the use of antibiotics in face lift surgery and why it's use is so limited.
All the best!
ANTIBIOTICS FOR FACELIFT
I typically give a dose of antibiotics an hour prior to surgery when it has been proven to be of value. Pus around the sutures is a rare event and isn't typically amenable to antibiotics. Generally that is due to absorbable sutures that did not dissolve, although ingrown hairs can cause the same problem.
Antibiotics and facelifts
The use of antibiotics varies from surgeon to surgeon. Antibiotics are generally given in the operating room, and some surgeons prescribe them orally after too. The use of topical antibiotic ointment is also recommended by some physicians on the incisions as well. It is a physician preference.
Antibiotics and facelift
Thanks for sharing your question. I can appreciate your concern.
There are not standardized management of antibiotics for facelift. In theory, it is a clean surgery, in an area with great blood flow in which antibiotics are not mandated to be given. I usually give it to patients for my peace of mind.Wishing you the best in your journey
Antibiotics after facelift
Hello and thank you for your question. I do agree with the previous comments made by other physicians in regards to the over-use of antibiotics in general and the unlikelihood of infection when the procedure is performed in a sterile environment. That being said, I do prescribe all facelift patients a 5-day course of Keflex to prevent any risk of infection, though it is small.
Antibiotics after facelift?
I do offer perioperative antibiotic and a brief course after surgery. However, I agree with the other surgeons' comments that infections are quite rare. When it comes to incision complications these are typically related to too much tension being placed on the skin and the incisions popping open followed by granulation, redness and drainage. This is not an infection per se but wound dehiscence. This should not happen after a properly planned and performed facelift. Best.
Antibiotics after facelift
Thank you for your questions.As many have already stated, prophylactic antibiotics have not shown to be beneficial in preventing infections. So, we have stopped giving them to patients unless there is an infection. Hope this helps! Best of luck to you...
ANTIBIOTICS AFTER FACELIFT
Dear nwmouse, I have been performing facelift procedures for thirty years and can not recall when if ever I have had an infection in a facelift. This is not a common complication in facelift surgery. I do give antibiotics during the procedure as well as a short dose after surgery however as stated by other surgeons this is just a personal preference. Most patients have little discomfort after facelift procedures and if you are reading about patients with breakdown at the incision more then likely the suturing technique was poor and placed to much tension on the incision causing bad blood supply to the area and a breakdown of the tissues. This is different then an infection. Best regards, Michael V. Elam, M.D.
Antibiotics After Facelift
For starters, Keflex isn't a broad spectrum antibiotic, but a limited spectrum gram positive range antibiotic that has been heavily overused. In circumstances where I use antibiotics in this day and age of resistance, it is more likely to be an older antibiotic like Doxycycline or Bactrim. Use of a full course of antibiotics (7-10 days) in sterile facial surgery is not proven to add significant benefit.
Antibiotics after Facial Surgery
Facial surgical procedures, especially those of the skin, are quite resistant to infection because of the rich blood supply of facial skin. You are more likely to develop a complication from the antibiotics themselves! For example, stomach upset, diarrhea, rash, etc. may follow from a broad-spectrum antibiotic. I do use antibiotics for a few days for most patients, and will use a full-course of antibiotics for patients who have had a history of MRSA infection or are known to be colonized with this bacteria. Hope this helps! Dr. Bresnick